Alert archive / Wyoming / Red Flag Warnings in 2012
Red Flag Warning 36, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Oct 20, 2012, 9:38 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 20, 2012, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2012, 9:38 AM MDT (15:38 UTC)
- In effect from
- Oct 20, 2012, 12:00 PM MDT
- Expired
- Oct 20, 2012, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WWUS85 KRIW 201538 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 938 AM MDT SAT OCT 20 2012 ...ANOTHER CRITICAL FIRE WEATHER DAY EXPECTED FROM SWEETWATER COUNTY OVER TO NATRONA COUNTY... .THE COMBINATION OF VERY LOW RELATIVE HUMIDITIES...STRONG SOUTHWEST WINDS AND DRY FUELS WILL CREATE ANOTHER CRITICAL FIRE WEATHER DAY FROM ROCKS SPRINGS THROUGH JEFFREY CITY AND OVER TO CASPER. WYZ280-300-210000- /O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/ NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN- 938 AM MDT SAT OCT 20 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND 300... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300. * WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. * IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE THE CONDITIONS FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WYZ289-210000- /O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/ GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS- 938 AM MDT SAT OCT 20 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 289... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 289. * WINDS...SOUTHWEST 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE THE CONDITIONS FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WYZ279-210000- /O.NEW.KRIW.FW.W.0036.121020T1800Z-121021T0000Z/ SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA- 938 AM MDT SAT OCT 20 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 279. * WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. * IMPACTS...VERY LOW RELATIVE HUMIDITIES...GUSTY SOUTHWEST WIND AND WARM TEMPERATURES WILL COMBINE WITH VERY DRY FUELS TO CREATE THE CONDITIONS FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/RIVERTON
1 follow-up statement
144 WWUS85 KRIW 202358 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 558 PM MDT SAT OCT 20 2012 WYZ280-300-210100- /O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/ NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN- 558 PM MDT SAT OCT 20 2012 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND 300... WIND WILL DECREASE AND HUMIDITY WILL RISE THIS EVENING. THUS RED FLAG CONDITIONS WILL NO LONGER OCCUR. $$ WYZ289-210100- /O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/ GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS- 558 PM MDT SAT OCT 20 2012 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 289... HUMIDITY WILL INCREASE THIS EVENING. WIND SPEEDS OF 20 TO 25 MPH WILL CONTINUE IN THE HIGHER ELEVATIONS WITH GUSTS AROUND 30 MPH. $$ WYZ279-210100- /O.EXP.KRIW.FW.W.0036.000000T0000Z-121021T0000Z/ SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA- 558 PM MDT SAT OCT 20 2012 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 279... HUMIDITY WILL INCREASE AND WIND SPEEDS OF 10 TO 20 MPH WILL OCCUR THIS EVENING. THUS RED FLAG CONDITIONS WILL NO LONGER OCCUR. $$ HTTP://WEATHER.GOV/RIVERTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 20, 9:13 AM MDT, 25 minutes earlier.
Area forecast discussion, Oct 20, 9:13 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 913 AM MDT SAT OCT 20 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT UPDATED TO CANCEL THE HIGH WIND WARNING FOR 2 AND 3 AS WINDS HAVE NOT MATERIALIZED. WE ALSO HAD TO ADD IN A RED FLAG WARNING FOR OUR SERN ZONES FROM NOON TO 6 PM. VERY LOW DEW POINTS...LOWER THAN GUIDANCE...COMBINED WITH STRONG SOUTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. WESTERLY FLOW TO INCREASE OVER THE AREA TODAY. SHOWER ACTIVITY WILL MOVE INTO THE NORTHWESTERN MOUNTAINS THIS MORNING...WITH SNOWFALL ANTICIPATED ABOVE 9000 FT. SOME SNOWFALL WILL OCCUR AT LOWER ELEVATIONS ACROSS YELLOWSTONE NATIONAL PARK AS THIS AREA WILL BE MOST PRESENT IN THE COOLER AIR...WITH SNOW LEVELS DIPPING TO AROUND 8000 FT THIS MORNING. SHOWER ACTIVITY WILL CONTINUE ACROSS THE NORTHWEST THROUGH THE EVENING HOURS. SNOWFALL ACCUMULATIONS ARE NOT ANTICIPATED TO BE SIGNIFICANT. SOUTHERN WYOMING WILL SEE ANOTHER DRY AND BREEZY DAY. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED AGAIN THIS AFTERNOON AS DAYTIME HUMIDITY IS EXPECTED TO HOVER AROUND THE CRITICAL THRESHOLD. A COLD FRONT WILL THEN MOVE INTO THE FORECAST AREA LATE TONIGHT...AND MOVE SOUTHEAST ACROSS MUCH OF THE FORECAST AREA. THE FRONT WILL ALLOW SHOWER ACTIVITY TO SPREAD ACROSS THE MAJORITY OF THE STATE THROUGH SUNDAY MORNING. THE EXCEPTION MAY BE MUCH OF SWEETWATER COUNTY AS THE FRONT MAY STRUGGLE TO MAKE IT THAT FAR SOUTH. COLDER TEMPERATURES EXPECTED ON SUNDAY WITH THE FRONTAL PASSAGE...WITH 15 TO 20 DEGREE TEMPERATURE DIPS POSSIBLE WHEN COMPARED TO VALUES ON SATURDAY. AN AREA OF LOW PRESSURE WILL APPROACH THE PACIFIC NORTHWEST SUNDAY NIGHT AND INTO MONDAY MORNING. THIS SYSTEM WILL BRING A SOUTHWEST FLOW OVER THE AREA. IN ADDITION...THE SYSTEM IS ANTICIPATED TO PUSH SIGNIFICANT MOISTURE INLAND...WITH MOISTURE USING THE SOUTHWEST FLOW TO MOVE INTO MUCH OF WYOMING. WIDESPREAD SHOWER ACTIVITY IS EXPECTED ON MONDAY...WHICH WILL SEE TEMPERATURES SIMILAR TO THOSE ON SUNDAY. THE PRIMARY SURGE OF MOISTURE WILL BE DURING THE MORNING AND AFTERNOON HOURS...WITH SHOWER ACTIVITY WEAKENING BY MONDAY EVENING ACROSS AREAS EAST OF THE DIVIDE. WITH COOLER TEMPERATURES PRESENT...SNOWFALL IS EXPECTED WITH THIS SYSTEM. SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE ACROSS THE WESTERN MOUNTAINS...WITH 1 TO 2 INCHES POSSIBLE IN THE WESTERN VALLEYS. .LONG TERM...TUESDAY THROUGH SATURDAY GLOBAL MODELS ARE HAVING A DIFFICULT TIME IN THE DETAILS OF TRANSITIONING A LONGWAVE TROUGH FROM THE WEST TUESDAY...TO THE CENTRAL/EASTERN CONUS BY THE END OF THE WEEK...OR HAVING A MAINLY ZONAL FLOW ACROSS THE NORTHERN CONUS. THE MAIN DIFFERENCE IS THE 00Z GFS HAS A MORE AMPLIFIED SHORTWAVE TROUGH PUSHING EAST ACROSS THE ROCKIES THROUGH THE MEAN LONGWAVE TROUGH FLOW WEDNESDAY THAN BOTH THE ECMWF AND GEM SOLUTIONS. ALTHOUGH MODELS GENERALLY SHOW AN INITIAL COLD FRONT TUESDAY...THE OPERATIONAL 00Z GFS SOLUTIONS BRINGS IN A MUCH STRONGER COLD FRONT THROUGH THE AREA WEDNESDAY...COMPARED TO THE ECMWF AND GEM SOLUTIONS. AFTER WEDNESDAY...A RELATIVELY MOIST WEST OR NORTHWEST FLOW DEVELOPS DEPENDING IF A LONGWAVE TROUGH FORMS ACROSS THE EAST OR ZONAL FLOW DEVELOPS. EITHER WAY IT APPEARS INCLEMENT WEATHER IS EXPECTED AT TIMES THROUGH THE EXTENDED...BUT WITH MUCH UNCERTAINTY...WILL BROAD BRUSH MAINLY CHANCE POPS WEST AND SLIGHT EAST. ALSO WILL TREND TOWARD COOLER TEMPERATURES IN THE EXTENDED. .AVIATION.../12Z ISSUANCE/ CIGS WILL CONTINUE TO LOWER ACROSS THE NORTHWEST...VCNTY AND WEST OF A KJAC-KLVM LINE...THIS MORNING WITH AREAS OF MVFR -RA AND HIGHER MTN -SN BY 12Z ALONG WITH FQT MTN OBSCURATIONS...WITH GRADUALLY IMPROVING CONDITIONS THROUGH THE AFTERNOON. AREAS OF LLWS WILL BE ENCOUNTERED PRIMARILY ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY AND WEST KCOD-KLND...AND EAST SLOPES OF THE BIG HORN MOUNTAINS...VCNTY KSHR-KBYG...THROUGH 15-18Z WITH STRONGER WEST WINDS MIXING DOWN TO THE SURFACE DURING THIS TIME. A COLD FRONT WILL PUSH SOUTH ACROSS NORTHERN WYOMING DURING THE EVENING TO VCNTY KRIW-KCPR LINE BY 06Z. CIGS WILL LOWER BEHIND THIS FRONT TO MAINLY LOW VFR WITH LOCAL MVFR CONDITIONS IN -RA NORTH OF THE FRONT OVER THE VALLEYS AND BASINS...WITH THE SURROUNDING MOUNTAINS BECOMING INCREASINGLY OBSCURED IN -SNRA. .FIRE WEATHER... DRY AND WINDY CONDITIONS EXPECTED ACROSS SOUTHERN AND EASTERN WYOMING THIS AFTERNOON. DAYTIME HUMIDITY IS NOT EXPECTED TO CROSS INTO CRITICAL THRESHOLDS...THOUGH NEAR CRITICAL FIRE CONDITIONS ARE ANTICIPATED. OTHERWISE...SHOWER ACTIVITY IS ANTICIPATED ACROSS NORTHWESTERN WYOMING TODAY...WITH SNOWFALL POSSIBLE ABOVE 9000 FT FOR THE SOUTHERN AND CENTRAL MOUNTAINS....WITH SNOW LEVELS DECREASING TO AROUND 8000 FT IN YELLOWSTONE NATIONAL PARK. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH MUCH OF THE AREA OVERNIGHT AND INTO SATURDAY MORNING. SHOWER ACTIVITY WILL SPREAD ACROSS THE AREA...WITH MUCH COOLER TEMPERATURES EXPECTED SUNDAY. A SYSTEM OFF THE PACIFIC NORTHWEST WILL PUSH ADDITIONAL MOISTURE AND SHOWER ACTIVITY ACROSS THE AREA ON MONDAY. SNOWFALL IS EXPECTED WITH THIS SYSTEM...THOUGH ACCUMULATIONS REMAIN IN QUESTION. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING WYZ279-280-289-300. && UPDATE...SKRBAC SHORT TERM...BRANHAM LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...WM
Hazardous weather outlook, Oct 20, 5:00 AM MDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT OCT 20 2012 WYZ001>020-022>030-211200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT OCT 20 2012 ...HIGH WIND WARNING THIS MORNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG WIND IS EXPECTED AT TIMES THIS MORNING IN THE ABSAROKA MOUNTAINS AND PORTIONS OF THE CODY FOOTHILLS...MAINLY NORTH OF CODY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY AND MONDAY NIGHT...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE WESTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND ABOVE 50 MPH THIS MORNING. THANK YOU. TEAM RIVERTON
Nearby
Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.